Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 90, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 12, 2004, 12:20 AM CDT for Bottineau County, Renville County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2004, 12:20 AM CDT (05:20 UTC)
- Expired
- Jul 12, 2004, 1:15 AM CDT
- In force
- 55 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Bottineau County, ND, Renville County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 7:20 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2240 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1838 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 120521
SVRBIS
NDC049-120615-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1220 AM CDT MON JUL 12 2004
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA
* UNTIL 115 AM CDT
* AT 1220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 19 MILES NORTHWEST OF NORWICH TO
10 MILES SOUTH OF VOLTAIRE...OR FROM 12 MILES NORTH OF MINOT TO 31
MILES SOUTHEAST OF MINOT...MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
VELVA AROUND 1223 AM CDT
VOLTAIRE...NORWICH AROUND 1225 AM CDT
BERGEN AROUND 1230 AM CDT
GRANVILLE...BALFOUR AROUND 1235 AM CDT
KARLSRUHE AROUND 1240 AM CDT
DRAKE AROUND 1245 AM CDT
UPHAM...DENBIGH...ANAMOOSE AROUND 1250 AM CDT
STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER IN A
STURDY STRUCTURE UNTIL THE STORM PASSES.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4861 10107 4785 10094 4786 10021 4801 10021
4801 10025 4854 10030 4852 10042 4863 10045
$$
TWHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:00 PM CDT, 10 hours 20 minutes earlier.
Area forecast discussion, Jul 11, 2:00 PM CDT, 10 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 200 PM CDT SUN JUL 11 2004 .SHORT TERM... PROBLEMS AGAIN TODAY INCLUDE PRECIPITATION AMOUNTS...TIMING AND LOCATIONS. MODELS IN GOOD AGREEMENT WITH MOST FIELDS WITH DIFFERENCES IN AXIS OF HEAVY PRECIPITATION PROGGD BY ALL MODELS. GFS SIGNIFICANTLY FARTHER SOUTH WITH THIS AXIS WHILE ETA HAS MOVED HEAVIEST PRECIPITATION ALONG AND NORTH OF CANADIAN BORDER...FARTHER NORTH THAN 00Z AND 06Z SOLUTIONS. SURFACE LOW PRESSURE FROM EASTERN ALTA TO NORTHERN WY ON MSAS IN BETTER AGREEMENT WITH GFS SOLUTION. GFS QPF AFFECTED WITH CONVECTION FEEDBACK BUT WILL GENERALLY FOLLOW GFS LOCATION AND HAVE ADDED A FEW MORE SOUTH CENTRAL COUNTIES TO ONGOING FLOOD WATCH. SURFACE TROUGH THROUGH STATE TONIGHT WITH LINGERING CONVECTION...POSSIBLY SEVERE...CONTINUING INTO EARLY AM ON MONDAY. HAVE DELETED SLIGHT CHANCE THUNDERSTORMS ON TUESDAY AS RIDGE BUILDS AND CWA REMAINS IN DRIER NORTHWEST FLOW SURFACE AND ALOFT ON EAST SIDE OF RIDGE AXIS. .LONG TERM... THURSDAY THROUGH SUNDAY...H500 NORTHWEST FLOW BEGINS TO TURN MORE ZONAL...EVEN A BIT SOUTHWEST BEGINNING ON SATURDAY...AS LOW PRESSURE IN THE PACIFIC NORTHWEST BEGINS TO DIG...FLATTENING THE RIDGE. 00Z GFS GENERATES A SERIES OF SURFACE LOWS TO MOVE THROUGH THE NORTHERN PLAINS FRIDAY THROUGH SUNDAY. ECMWF NOT IN GOOD AGREEMENT...AND SO I JUST LEFT POPS AS IS UNTIL THE NEXT RUN. GRIDS STILL IN GOOD COORDINATION AND MADE FEW CHANGES. && .BIS WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FOR FLASH FLOODING UNTIL 14Z CENTRAL. && HW/SHULZ
Hazardous weather outlook, Jul 11, 4:28 AM CDT, 19 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 428 AM CDT SUN JUL 11 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-120927- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 428 AM CDT SUN JUL 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON IN WESTERN NORTH DAKOTA AND SPREAD EAST IN THE EVENING AND OVERNIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND OVERNIGHT IN WESTERN AND CENTRAL NORTH DAKOTA. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND HEAVY RAINFALL. ISOLATED TORNADOES ARE ALSO POSSIBLE. A FLOOD WATCH HAS BEEN POSTED FOR NORTH CENTRAL AND EAST CENTRAL NORTH DAKOTA LATE TONIGHT INTO EARLY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. RGT
In the hours before
Local storm report, Jul 11, 10:29 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1029 PM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1026 PM TSTM WND GST 10 N DICKINSON 47.03N 102.78W
07/11/2004 0 MPH DUNN ND TRAINED SPOTTER
GUST TO 60 MPH.
1026 PM TSTM WND GST 10 N DICKINSON 47.03N 102.78W
07/11/2004 60 MPH DUNN ND TRAINED SPOTTER
&&Local storm report, Jul 11, 11:05 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1105 PM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1033 PM TSTM WND GST KILLDEER 47.37N 102.75W
07/11/2004 62 MPH DUNN ND MESONET
&&Local storm report, Jul 11, 11:55 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1155 PM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1142 PM TSTM WND GST 10 NW POWERS LAKE 48.67N 102.80W
07/11/2004 81 MPH BURKE ND BROADCAST MEDIA
&&
VJRLocal storm report, Jul 11, 11:56 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1156 PM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1140 PM TSTM WND GST HAZEN 47.30N 101.62W
07/11/2004 60 MPH MERCER ND PUBLIC
&&
VJRLocal storm report, Jul 12, 12:00 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1200 AM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND GST DOUGLAS 47.86N 101.50W
07/11/2004 74 MPH WARD ND PUBLIC
&&
VJRLocal storm report, Jul 12, 12:18 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1218 AM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND GST 15 W BENEDICT 47.83N 101.41W
07/12/2004 75 MPH MCLEAN ND LAW ENFORCEMENT
&&
VJRThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 9:03 PM CDT | Severe Thunderstorm Warning | BIS | Golden Valley, Slope | 57 min |
| Jul 11, 9:44 PM CDT | Severe Thunderstorm Warning | BIS | Billings | 61 min |
| Jul 11, 10:27 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 63 min |
| Jul 11, 10:38 PM CDT | Severe Thunderstorm Warning | BIS | Burke | 67 min |
| Jul 11, 10:51 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger | 39 min |
| Jul 11, 11:08 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 62 min |
| Jul 11, 11:12 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 63 min |
| Jul 11, 11:58 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 62 min |
| Jul 12, 12:11 AM CDT | Severe Thunderstorm Warning | BIS | McLean | 34 min |
| Jul 12, 12:21 AM CDT | Severe Thunderstorm Warning | BIS | McHenry | 54 min |
| Jul 12, 12:40 AM CDT | Tornado Warning | BIS | Bottineau | 50 min |
| Jul 12, 1:05 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 55 min |
| Jul 12, 1:06 AM CDT | Severe Thunderstorm Warning | BIS | Pierce | 54 min |
| Jul 12, 1:39 AM CDT | Severe Thunderstorm Warning | BIS | Rolette | 51 min |
| Jul 12, 2:53 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 52 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.